MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 2-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 2-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP417H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).H6.Component code: g07002 - device not returned.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: were there patient consequences? if yes, please explain.No - did any needle piece(s) fall into the patient? no-surgeon confirmed incident happened outside of patient cavity.*if yes, o was\were the needle piece(s) retrieved during the same procedure? o were x-rays taken to locate the needle piece(s)? no.O what measures were taken to retrieve the broken piece(s)? (b)(6) completed.Surgeon stated needle broke when being clamped.O was there any additional tissue damage as a result of searching for the needle piece(s)? n/a.The following information was requested, but unavailable: -was surgery delayed due to the reported event? -- unknown, -was procedure successfully completed? -- unknown, -were fragments generated? -- unknown, -if yes, were they removed easily without additional intervention? -- unknown, -was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: -- unknown, - is the patient part of a clinical study -- unknown.A manufacturing record evaluation was performed for the finished device and no non-conformances/manufacturing irregularities related to the malfunction were identified.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.The needle broke while using.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) date sent to the fda: 5/8/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: additional information was requested, the following was obtained: were there patient consequences? if yes, please explain.No did any needle piece(s) fall into the patient?no-surgeon confirmed incident happened outside of patient cavity if yes, was\were the needle piece(s) retrieved during the same procedure? were x-rays taken to locate the needle piece(s)? no what measures were taken to retrieve the broken piece(s)? nil-riskman completed.Surgeon stated needle broke when being clamped was there any additional tissue damage as a result of searching for the needle piece(s)? n/a h3: investigational summary: the product received for analysis was vcp417h.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.

Brand Name
VCL+ UD 27IN 2-0 S/A SH
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN ANGELO
3348 pulliam st
san angelo TX 76905
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key21871539
Report Number2210968-2025-04269
Device Sequence Number12947150
Product Code GAM
UDI-Device Identifier10705031053038
UDI-Public(01)10705031053038(17)290831(10)103BHM
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP417H
Device Lot Number103BHM
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2025
Supplement Date Received by Manufacturer04/11/2025
Initial Report FDA Received Date04/21/2025
Supplement Report FDA Received Date05/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown